MAUDE Adverse Event Report: SYNTHES BRANDYWINE RECON LOCKING AIMING ARM FOR LATERAL ENTRY FEMORAL NAILS-EX; GUIDE

SYNTHES BRANDYWINE RECON LOCKING AIMING ARM FOR LATERAL ENTRY FEMORAL NAILS-EX; GUIDE
Catalog Number 03.010.048
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Dhr review for part # 03.010.048 lot # 4944751.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Release to warehouse date: 2 mar 2005.Manufactured by synthes (b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the three-part trocar combination which consisted of the protection sleeves, wire guides, and trocars was not lining up appropriately with the holes in the titanium (ti) lateral entry femoral recon nail-expert.Patient underwent a lateral entry femoral nail procedure for a left femur fracture on (b)(6) 2017.Surgeon reported that he was unable to accurately drill the holes for the two ti recon screws.In addition, surgeon stated that the aiming apparatus which consisted of the aiming arm and insertion handle was flimsy.Surgeon was able to manipulate the apparatus using his hands to get the trocar combination to line up appropriately and implant the recon screws.Additional x-rays were taken to get a better view of the issue.X-rays are not available for review.Procedure was successfully completed without requiring other medical intervention.There was an approximately 30 seconds to one minute surgical delay due to identifying the issue, multiple failed attempts, and hand manipulation.Patient status/outcome was reported as stable.Concomitant devices reported: ti lateral entry femoral nail (part 04.003.275s, lot h210044, quantity 1); ti recon screw (part 04.003.028, lot number unknown, quantity 2), drill bit (part 03.010.078, lot number unknown, quantity 1).This report is for one (1) locking aiming arm.This is report 5 of 5 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed.The following eight (8) devices were received with surface wear consistent with the age of each device (approx.6.5 to 12.5 years old) and significant use and with the complaint category of ¿device interaction: misalignment.¿ -two (2) 11.5mm/8.5mm protection sleeves for recon locking (part 03.010.075 / lots 32739 x2 / mfg 03-aug-2004) -two (2) 8.5mm/3.2mm wire guides for recon locking (part 03.010.076 / lots 34696 x2/ mfg 09-nov-2004) -two (2) 3.2mm trocars for recon locking (part 03.010.077 / lot 37870 x2 / mfg 08 july2005/02-may-2007) -one (1) recon locking aiming arm for lateral entry femoral nails-ex (part 03.010.048 / lot 4944751 / mfg 02-mar-2005) -one (1) percutaneous insertion handle (part 03.010.046 / lot 3449695/ mfg 12-jul-2010) a device history record (dhr) review, device inspection, functional test, and drawing review were performed as part of this investigation.The returned parts were determined to be suitable for their intended use when employed and maintained as recommended.No new malfunctions were observed during the course of this investigation.The returned devices are part of the titanium cannulated lateral entry femoral nail system and are specifically used in targeting when the two recon locking screws option is desired.The associated nail was not returned; therefore testing with the nail in question was unable to be performed.However, during functional testing the devices could be fully assembled and formed a rigid construct as intended.In addition, the devices were found to not shows any defects which would contribute to the complaint condition.The observed surface wear was determined not impact functionality.Thus, the reported issue that the aiming apparatus was ¿flimsy¿ is unconfirmed.It was reported that the surgeon was able to manipulate the apparatus using his hands to get the trocar combination to line up appropriately and implant the recon screws and that the nail was successfully implanted.This speaks to the likelihood that the devices were not fully tightened as intended or that soft tissue deflection forces were present which would both impact the alignment.Relevant drawings, reflecting the current and manufactured revision, were reviewed.The recon locking protection sleeve holes of the aiming are were inspected and confirmed to be within the specification.In conclusion, as no functional issue was identified, the complaint condition for these devices is unconfirmed and could not be replicated.During the investigation there is no evidence of a manufacturing issue and no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for their intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
RECON LOCKING AIMING ARM FOR LATERAL ENTRY FEMORAL NAILS-EX
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6546390
Report Number2530088-2017-10108
Device Sequence Number1032843
Product Code FZX
UDI-Device Identifier10886982067203
UDI-Public(01)10886982067203(10)4944751
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.048
Device Lot Number4944751
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/04/2017
Supplement Report FDA Received Date05/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRILL BIT (03.010.078, LOT UNKNOWN, QTY 1); SCREW (04.003.028, LOT UNKNOWN, QTY 2)
Patient Age19 YR
Patient Weight64